Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 185, NWS Dodge City, KS

July 29, 20204 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2020, 7:33 PM CDT for 4 counties in Kansas. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2020, 7:33 PM CDT (00:33 UTC)
Expired
Jul 29, 2020, 7:59 PM CDT
In force
26 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KS, Ford County, KS, Gray County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 27 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:46 PM CDTTSTM WND GST 588 Wnw Minneola, KSVIA FACEBOOK. TIME ESTIMATE FROM RADAR.
Jul 29, 7:50 PM CDTTSTM WND GST 607 Nne Fowler, KSSOCIAL MEDIA REPORT OF 60 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS53 KDDC 300033
SVRDDC
KSC025-057-069-119-300115-
/O.NEW.KDDC.SV.W.0185.200730T0033Z-200730T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
733 PM CDT Wed Jul 29 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Ford County in southwestern Kansas...
  Northeastern Meade County in southwestern Kansas...
  Southeastern Gray County in southwestern Kansas...
  Clark County in southwestern Kansas...

* Until 815 PM CDT.

* At 732 PM CDT, the leading edge of severe thunderstorms were 
  located along a line extending from near Howell to near Ensign to 
  7 miles south of Montezuma, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Dodge City, Meade, Ashland, Bucklin, Minneola, Fowler, Ford,
  Ensign, Bloom, Englewood, Clark State Lake, Kingsdown, Howell, Ft.
  Dodge and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3769 9957 3728 9963 3702 10003 3746 10052
      3763 10029 3784 10026
TIME...MOT...LOC 0032Z 305DEG 45KT 3783 10024 3760 10025 3749 10041 

HAIL...0.75IN
WIND...60MPH
 
$$

UMSCHEID
2 follow-up statements
854 
WWUS53 KDDC 300054
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
754 PM CDT Wed Jul 29 2020

KSC025-057-069-119-300115-
/O.CON.KDDC.SV.W.0185.000000T0000Z-200730T0115Z/
Ford KS-Meade KS-Gray KS-Clark KS-
754 PM CDT Wed Jul 29 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHERN FORD...NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND
NORTHWESTERN CLARK COUNTIES...

At 753 PM CDT, the leading edge gust front of severe thunderstorms 
were located along a line extending from near Dodge City to near 
Minneola to near Fowler, moving southeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ashland, Bucklin, Minneola, Fowler, Ford, Ensign, Bloom, Clark State
Lake and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9991 3748 10033 3770 10020 3761 9958
      3728 9963
TIME...MOT...LOC 0053Z 305DEG 45KT 3770 10001 3747 10002 3736 10018 

HAIL...<.75IN
WIND...60MPH
 
$$

UMSCHEID
690 
WWUS53 KDDC 300059
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
759 PM CDT Wed Jul 29 2020

KSC025-057-069-119-300109-
/O.CAN.KDDC.SV.W.0185.000000T0000Z-200730T0115Z/
Ford KS-Meade KS-Gray KS-Clark KS-
759 PM CDT Wed Jul 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FORD...NORTHEASTERN
MEADE...SOUTHEASTERN GRAY AND NORTHWESTERN CLARK COUNTIES IS
CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3710 9991 3748 10033 3770 10020 3761 9958
      3728 9963
TIME...MOT...LOC 0056Z 305DEG 45KT 3767 9996 3744 9997 3733 10013 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 5:39 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 29, 5:39 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
539 PM CDT Wed Jul 29 2020

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 311 PM CDT Wed Jul 29 2020

The leading edge of a robust upper level disturbance by mid
summer standards was approaching the high plains this afternoon,
along with an associated cold front. Convection was already
developing across eastern Colorado by mid afternoon. Given the
abundant moisture and increasing bulk shear, we expect discrete
t-storms to develop just west of our area and then move into
western Kansas. Large hail can be expected with these storms. A
little later in the evening, the storms will evolve into a line
with damaging winds, heavy rains and small hail. There is some
uncertainty in how far southwest the organized storm line will
build and the best chance for a quick half inch or more of rain
is from Dodge City north to Dighton and eastward to Larned and
Hays. By late evening, the storm cluster will likely progress into
south central Kansas including Pratt, Stafford and Medicine
Lodge. The main shortwave trough axis will pass across western
Kansas Thursday night. Ahead of this, additional clusters of
showers and thunderstorms are expected. The lower levels will
likely not be nearly as unstable by this time so that the chance
for severe storms is low. Highs Thursday will be held down into
the upper 70s in central Kansas, with warmer mid 80s along the
Oklahoma state line.

.LONG TERM...(Thursday night through Wednesday)
Issued at 311 PM CDT Wed Jul 29 2020

Every time this summer that the models have been advertising an
extended period of dry and hot weather out in the day 7 to 10
period it hasn't panned out. The upper level ridge is staying
south or west of our area and it looks like this will be the case
out through the first week of August. The ECMWF, which has been
far too dry this summer, is showing multiple opportunities for
shower and t-storm activity from Sunday through Thursday although
it still doesn't look like an overly wet pattern. The mid to high
level flow will start out north-northwesterly Sunday, with weak
embedded disturbances in the flow and sufficient moisture for
precipitation along a mid level baroclinic zone. Given all the
rain we have had in July (over 7" and counting in Dodge City) and
much of our area having 150 to 300% of normal rainfall,
evapotranspiration processes will work to enhance the low level
moisture. Temperatures will struggle to get very hot during this
period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 532 PM CDT Wed Jul 29 2020

VFR conditions look to prevail for all TAF sites for the entirety
of the period as a line of storms push across northwest to
southeast through the CWA. These storms should push through
between the 01-05Z time frame but uncertainty on coverage, so
carrying VCTS for the time being and 4kft ceilings associated with
the CB denotions. This is associated with a surface boundary that
will push through during that time turning winds more northerly
around 10kts with mid level ceilings for the remainder of the
period. Chances for precipitation unlikely after the 05Z time as
mentioned above but will be monitored for amendments or updates
to the 06Z TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  80  63  80 /  60  50  50  10
GCK  63  79  62  79 /  60  50  50  10
EHA  64  84  62  83 /  20  20  40  10
LBL  64  84  62  83 /  30  20  50  10
HYS  65  77  62  79 /  60  70  50  10
P28  68  83  66  81 /  70  50  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Lowe
Hazardous weather outlook, Jul 29, 3:12 AM CDT, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
312 AM CDT Wed Jul 29 2020

KSZ030-031-043>046-061>066-074>081-084>090-300815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
312 AM CDT Wed Jul 29 2020 /212 AM MDT Wed Jul 29 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through this evening. The strongest storms will be
capable of producing up to quarter size hail and gusty winds up to
60 mph. Isolated tornadoes cannot be ruled out. Heavy rainfall
will also be possible with the strongest storms, increasing the
potential for localized flooding.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Days 2-7 Discussion
-------------------

Strong to marginally severe thunderstorms will be possible early
Thursday morning with gusty winds up to 60 mph the main hazard.

Days 2-7 Hazards
----------------
* Thursday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  No hazards.

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4 PM CDT.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 29, 6:45 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Wed Jul 29 2020

KSZ030-031-300030-
Trego KS-Ellis KS-
645 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TREGO AND ELLIS
COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ellis, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hays, Ellis, Catherine, Yocemento, Riga and Antonino.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and west central Kansas.

LAT...LON 3870 9941 3885 9976 3913 9956 3913 9904
TIME...MOT...LOC 2345Z 300DEG 21KT 3900 9958

FINCH
Local storm report, Jul 29, 6:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
653 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     1 S WAKEENEY            39.01N 99.88W
07/29/2020  M51 MPH          TREGO              KS   MESONET

            MESONET STATION K5WKY 1 SSW WAKEENEY.

&&

GT
Local storm report, Jul 29, 6:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
657 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     2 NE PLYMELL            37.84N 100.85W
07/29/2020  E60 MPH          FINNEY             KS   PUBLIC

&&
Local storm report, Jul 29, 7:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
710 PM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     3 NW PIERCEVILLE        37.92N 100.72W
07/29/2020  M70 MPH          FINNEY             KS   ASOS

            ASOS STATION KGCK GARDEN CITY.

&&

GT
Special weather statement, Jul 29, 7:23 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
723 PM CDT Wed Jul 29 2020

KSZ064-077-078-300115-
Gray KS-Hodgeman KS-Ford KS-
723 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...SOUTHWESTERN
HODGEMAN AND EASTERN GRAY COUNTIES UNTIL 815 PM CDT...

At 723 PM CDT, Doppler radar was tracking a significant wind shift
ahead of strong thunderstorms along a line extending from 7 miles
southwest of Kalvesta to near Cimarron to near Montezuma. Movement
was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with this wind shift
ahead of the storms.

Locations impacted include...
Dodge City, Ensign, Bloom, Wright, Ft. Dodge and Howell.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.

LAT...LON 3801 9991 3748 9983 3748 10024 3799 10038
TIME...MOT...LOC 0023Z 282DEG 35KT 3800 10039 3778 10035 3761 10043

UMSCHEID
Special weather statement, Jul 29, 7:29 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Dodge City KS
729 PM CDT Wed Jul 29 2020

KSZ031-046-300115-
Rush KS-Ellis KS-
729 PM CDT Wed Jul 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSH AND EASTERN ELLIS
COUNTIES UNTIL 815 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Toulon, moving east at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hays, Victoria, Walker, Catherine, Otis, Bison, Schoenchen,
Liebenthal, Emmeram, Munjor, Loretta, Pfeifer, Toulon and Antonino.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3870 9904 3867 9903 3846 9903 3860 9947
      3913 9922 3913 9904
TIME...MOT...LOC 0028Z 288DEG 27KT 3888 9923

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:03 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade42 min
Jul 29, 7:23 PM CDTSpecial Weather StatementDDCFord52 min
Jul 29, 7:29 PM CDTSpecial Weather StatementDDCEllis46 min
Jul 29, 8:01 PM CDTSpecial Weather StatementDDCPawnee, Rush44 min
Jul 29, 8:31 PM CDTSpecial Weather StatementDDCPawnee44 min
Jul 29, 8:50 PM CDTSpecial Weather StatementDDCComanche40 min
Jul 29, 9:01 PM CDTSpecial Weather StatementDDCStafford44 min
Jul 29, 9:33 PM CDTSpecial Weather StatementDDCBarber27 min
Jul 29, 9:57 PM CDTSpecial Weather StatementDDCBarber33 min
Jul 29, 10:20 PM CDTSpecial Weather StatementDDCPratt25 min
Jul 29, 10:52 PM CDTSpecial Weather StatementDDCRush23 min
Jul 29, 11:22 PM CDTSpecial Weather StatementDDCHamilton53 min
Jul 30, 12:06 AM CDTSevere Thunderstorm WarningDDCFinney, Grant, Hamilton, Kearny, Stanton39 min
Jul 30, 12:16 AM CDTSpecial Weather StatementDDCLane, Trego44 min
Jul 30, 12:41 AM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny49 min
Jul 30, 12:41 AM CDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Pawnee, Rush49 min
Jul 30, 12:49 AM CDTSpecial Weather StatementDDCGray, Meade41 min
Jul 30, 1:21 AM CDTSpecial Weather StatementDDCEllis, Rush39 min
Jul 30, 1:24 AM CDTSpecial Weather StatementDDCEdwards, Hodgeman, Pawnee66 min
Jul 30, 2:00 AM CDTSpecial Weather StatementDDCEdwards, Pratt, Stafford60 min
Jul 30, 2:59 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.